Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

High sugar, diabetes, pneumonia, MRSA infection. On insulin. Non responsive, sleepy all day. Side effects of insulin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1995
Answered : 4036 Questions
My dad has type ii diabetes. Is usaully not insukin dependent. Recently spent 3 weeks in hospital for pneumonia and mrsa infection. Was released with an insulin prescription. He was given two pre loading insulin pens. the lispro 100u/ml is to be taken 3times daily b4 meals (he takes 2units). The other pen is the Lantus Solostar. He injects 12 units evry night at bedtime (pen is 100u/ml). He is very sleepy and nonresponsive most of the day. it is very concerning...his random blood glucose level was 107 this afternoon. so I held off giving him insulin... Could the insulin be causing this nonresponsiveness and desire to sleep all day? he is getting weaker not stronger...i am very worried
Posted Wed, 18 Apr 2012 in Diabetes
Answered by Dr. Pragnesh Vachharajani 2 hours later

Thanks for posting your query. I can appreciate your concern.

Please note that whenever a patient of diabetes is having some severe infection insulin is preferred mode of treatment for diabetes as strict control of blood sugar is must at this time.

This is a routine practice in indoor patients.

The reason for his weakness, sleepiness all the time could be due to overall weakness due to illness itself. Blood sugar 107 is fine. There are chances that it might be going low at times during the day as he is taking insulin and might not be taking regular diet. Please keep a watch on it at least 2-3 times in a day to see that it does not get lower then this at any time during the day. The dose of insulin given is not very high. You must him some sugar as when you feel he is feeling low after checking blood sugar.

Encourage him to eat normally and take his regular diet. Make sure he passes urine normally.

Please remain in regular touch with your treating doctor.

I hope this answers your query, I will be glad to reply any follow up queries that you have.

In case you do not have follow up query, please accept the answer.



Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor